On bilinear forms based on the resolvent of large random matrices
Annales de l'I.H.P. Probabilités et statistiques, Volume 49 (2013) no. 1, p. 36-63

Consider a N×n non-centered matrix 𝛴 n with a separable variance profile: 𝛴 n =D n 1/2 X n D ˜ n 1/2 n+A n . Matrices D n and D ˜ n are non-negative deterministic diagonal, while matrix A n is deterministic, and X n is a random matrix with complex independent and identically distributed random variables, each with mean zero and variance one. Denote by Q n (z) the resolvent associated to 𝛴 n 𝛴 n * , i.e. Q n (z)=𝛴 n 𝛴 n * - z I N -1 . Given two sequences of deterministic vectors (u n ) and (v n ) with bounded Euclidean norms, we study the limiting behavior of the random bilinear form: u n * Q n (z)v n z- + , as the dimensions of matrix 𝛴 n go to infinity at the same pace. Such quantities arise in the study of functionals of 𝛴 n 𝛴 n * which do not only depend on the eigenvalues of 𝛴 n 𝛴 n * , and are pivotal in the study of problems related to non-centered Gram matrices such as central limit theorems, individual entries of the resolvent, and eigenvalue separation.

Considérons une matrice 𝛴 n , non centrée, de taille N×n, avec un profil de variance séparable : 𝛴 n =D n 1/2 X n D ˜ n 1/2 n+A n . Les matrices D n et D ˜ n sont déterministes, diagonales et non négatives ; la matrice A n est déterministe ; la matrice X n est une matrice aléatoire dont les entrées complexes sont des variables aléatoires indépendantes et identiquement distribuées, de moyenne nulle et de variance unité. On note Q n (z) la résolvante associée à 𝛴 n 𝛴 n * , i.e. Q n (z)=𝛴 n 𝛴 n * - z I N -1 . Étant données deux suites déterministes de vecteurs (u n ) et (v n ) de norme euclidienne bornée, on étudie le comportement asymptotique de la forme bilinéaire aléatoire : u n * Q n (z)v n z- + , quand les dimensions de la matrice 𝛴 n tendent vers l’infini au même rythme. De telles quantités apparaissent dans l’étude de fonctionnelles de 𝛴 n 𝛴 n * ne dépendant pas uniquement des valeurs propres de 𝛴 n 𝛴 n * , et sont centrales dans l’étude de problèmes relatifs aux matrices de Gram non centrées tels que l’établissement de théorèmes de la limite centrale, le comportement des entrées individuelles et les problèmes de séparation des valeurs propres.

DOI : https://doi.org/10.1214/11-AIHP450
Classification:  Primary 15A52,  secondary,  15A18,  60F15
Keywords: random matrix, empirical distribution of the eigenvalues, Stieltjes transform
@article{AIHPB_2013__49_1_36_0,
     author = {Hachem, Walid and Loubaton, Philippe and Najim, Jamal and Vallet, Pascal},
     title = {On bilinear forms based on the resolvent of large random matrices},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {49},
     number = {1},
     year = {2013},
     pages = {36-63},
     doi = {10.1214/11-AIHP450},
     zbl = {1272.15020},
     mrnumber = {3060147},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2013__49_1_36_0}
}
Hachem, Walid; Loubaton, Philippe; Najim, Jamal; Vallet, Pascal. On bilinear forms based on the resolvent of large random matrices. Annales de l'I.H.P. Probabilités et statistiques, Volume 49 (2013) no. 1, pp. 36-63. doi : 10.1214/11-AIHP450. http://www.numdam.org/item/AIHPB_2013__49_1_36_0/

[1] C. Artigue and P. Loubaton. On the precoder design of flat fading MIMO systems equipped with MMSE receivers: A large-system approach. IEEE Trans. Inform. Theory 57 (2011) 4138-4155. | MR 2840447

[2] Z. D. Bai, B. Q. Miao and G. M. Pan. On asymptotics of eigenvectors of large sample covariance matrix. Ann. Probab. 35 (2007) 1532-1572. | MR 2330979 | Zbl 1162.15012

[3] Z. D. Bai and J. W. Silverstein. No eigenvalues outside the support of the limiting spectral distribution of large-dimensional sample covariance matrices. Ann. Probab. 26 (1998) 316-345. | MR 1617051 | Zbl 0937.60017

[4] Z. D. Bai and J. W. Silverstein. Exact separation of eigenvalues of large-dimensional sample covariance matrices. Ann. Probab. 27 (1999) 1536-1555. | MR 1733159 | Zbl 0964.60041

[5] Z. Bai and J. W. Silverstein. No eigenvalues outside the support of the limiting spectral distribution of information-plus-noise type matrices. Random Matrices Theory Appl. 1 (2012) 1150004. | MR 2930382 | Zbl 1248.15028

[6] F. Benaych-Georges and R. N. Rao. The eigenvalues and eigenvectors of finite, low rank perturbations of large random matrices. Preprint, 2009. Available at arXiv:0910.2120. | Zbl 1226.15023

[7] R. B. Dozier and J. W. Silverstein. On the empirical distribution of eigenvalues of large dimensional information-plus-noise-type matrices. J. Multivariate Anal. 98 (2007) 678-694. | MR 2322123 | Zbl 1115.60035

[8] M. Capitaine, C. Donati-Martin and D. Féral. The largest eigenvalues of finite rank deformation of large Wigner matrices: Convergence and nonuniversality of the fluctuations. Ann. Probab. 37 (2009) 1-47. | MR 2489158 | Zbl 1163.15026

[9] J. Dumont, W. Hachem, S. Lasaulce, P. Loubaton and J. Najim. On the capacity achieving covariance matrix for Rician MIMO channels: An asymptotic approach. IEEE Trans. Inform. Theory 56 (2010) 1048-1069. | MR 2723661

[10] L. Erdös, H.-T. Yau and J. Yin. Rigidity of eigenvalues of generalized Wigner matrices. Unpublished manuscript, 2010. Available at[4] http://arxiv.org/pdf/1007.4652. | MR 2871147 | Zbl 1238.15017

[11] V. L. Girko. An Introduction to Statistical Analysis of Random Arrays. VSP, Utrecht, 1998. | MR 1694087 | Zbl 0934.62055

[12] U. Haagerup and S. Thorbjørnsen. A new application of random matrices: Ext(C red * (F 2 )) is not a group. Ann. of Math. (2) 162 (2005) 711-775. | MR 2183281 | Zbl 1103.46032

[13] W. Hachem, M. Kharouf, J. Najim and J. Silverstein. A CLT for information-theoretic statistics of non-centered Gram random matrices. Random Matrices Theory Appl. 1 (2012) 1150010. | MR 2934716 | Zbl 1262.15039

[14] W. Hachem, P. Loubaton and J. Najim. The empirical distribution of the eigenvalues of a Gram matrix with a given variance profile. Ann. Inst. Henri Poincaré Probab. Stat. 42 (2006) 649-670. | Numdam | MR 2269232 | Zbl 1109.15021

[15] W. Hachem, P. Loubaton and J. Najim. Deterministic equivalents for certain functionals of large random matrices. Ann. Appl. Probab. 17 (2007) 875-930. | MR 2326235 | Zbl 1181.15043

[16] R. A. Horn and C. R. Johnson. Topics in Matrix Analysis. Cambridge Univ. Press, Cambridge, 1994. | MR 1288752 | Zbl 0801.15001

[17] A. Kammoun, M. Kharouf, W. Hachem, J. Najim and A. El Kharroubi. On the fluctuations of the mutual information for non centered MIMO channels: The non Gaussian case. In Proc. IEEE International Workshop on Signal Processing Advances in Wireless Communications (SPAWC), 2010.

[18] V. A. Marčenko and L. A. Pastur. Distribution of eigenvalues in certain sets of random matrices. Mat. Sb. (N.S.) 72 (1967) 507-536. | MR 208649 | Zbl 0152.16101

[19] X. Mestre. Improved estimation of eigenvalues and eigenvectors of covariance matrices using their sample estimates. IEEE Trans. Inform. Theory 54 (2008) 5113-5129. | MR 2589886 | Zbl 1318.62191

[20] X. Mestre. On the asymptotic behavior of the sample estimates of eigenvalues and eigenvectors of covariance matrices. IEEE Trans. Signal Process. 56 (2008) 5353-5368. | MR 2472837

[21] X. Mestre and M. A. Lagunas. Modified subspace algorithms for DOA estimation with large arrays. IEEE Trans. Signal Process. 56 (2008) 598-614. | MR 2445537

[22] W. Rudin. Real and Complex Analysis, 3rd edition. McGraw-Hill, New York, 1986. | Zbl 0278.26001

[23] J. W. Silverstein. Strong convergence of the empirical distribution of eigenvalues of large-dimensional random matrices. J. Multivariate Anal. 55 (1995) 331-339. | MR 1370408 | Zbl 0851.62015

[24] J. W. Silverstein and Z. D. Bai. On the empirical distribution of eigenvalues of a class of large-dimensional random matrices. J. Multivariate Anal. 54 (1995) 175-192. | MR 1345534 | Zbl 0833.60038

[25] P. Vallet, P. Loubaton and X. Mestre. Improved subspace estimation for multivariate observations of high dimension: The deterministic signals case. IEEE Trans. Inform. Theory 58 (2012) 1043-1068. | MR 2918009